EconPapers    
Economics at your fingertips  
 

Cost recovery of congested infrastructure under market power

Erik T. Verhoef

Journal of Urban Economics, 2017, vol. 101, issue C, 45-56

Abstract: The Mohring–Harwitz (1962) theorem states that the degree of self-financing of congested infrastructure is equal to the elasticity of the capacity cost function in the optimum, so that under neutral scale economies exact self-financing applies. The theorem breaks down when the infrastructure is used by operators with market power, the case in point often being airlines at a congested airport. This paper proposes a regulatory scheme that restores self-financing in such cases; partially so in general, and perfectly so under specific circumstances that include (1) the satisfaction of a particular proportionality condition, and (2) either the isolation of budgets needed for subsidies to counter demand-related mark-ups, or perfectly elastic demands so that such mark-ups are zero. Moreover, exact self-financing applies in this scheme independent of the elasticity of the capacity cost function, and occurs for both parametric and “manipulable” congestion pricing.

Keywords: Congestion pricing; Capacity choice; Self-financing infrastructure; Market power; Airport congestion (search for similar items in EconPapers)
JEL-codes: R41 R48 D62 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0094119017300554
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:juecon:v:101:y:2017:i:c:p:45-56

Access Statistics for this article

Journal of Urban Economics is currently edited by S.S. Rosenthal and W.C. Strange

More articles in Journal of Urban Economics from Elsevier
Series data maintained by Dana Niculescu ().

 
Page updated 2017-11-11
Handle: RePEc:eee:juecon:v:101:y:2017:i:c:p:45-56